Harvard Heart Letter

Antidepressants and arrhythmias

A research team at Harvard-affiliated Massachusetts General Hospital has verified that several antidepressants may increase the risk of a potentially dangerous heart rhythm disturbance (arrhythmia). By examining the electrocardiograms (ECGs) of more than 38,000 people taking 11 different antidepressants, they confirmed that higher doses of citalopram (Celexa), amitriptyline (Elavil), and escitalopram (Lexapro) were associated with a slight disruption of the electrical function of the heart. This delay as seen on an ECG is known as a prolonged Q-T interval, and it is a risk factor for an arrhythmia that causes sudden death.

Although the majority of people with this ECG abnormality never develop an arrhythmia, the researchers cautioned that people taking these antidepressants should discuss the risk with their doctor. The researchers emphasized that no one with a history of arrhythmias should start taking these medications. Instead, such a patient might try one of the antidepressants that do not increase the Q-T interval: fluoxetine (Prozac), paroxetine (Paxil), sertraline (Zoloft), or buproprion (Wellbutrin). The study was published Jan. 29, 2013, in the journal BMJ.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »